Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 8:41 PM EDT for Polk County, Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 19 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 8:41 PM EDT (00:41 UTC)
- Expired
- Mar 17, 2018, 9:00 PM EDT
- In force
- 19 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Clay County, NC, Polk County, TN
The radar
The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 8:50 PM EDT | HAIL 0.5 | 5 S Hiawasse Dam, NC | |
| Mar 17, 8:50 PM EDT | HAIL 0.5 | Hot House, NC | ALSO MEASURED 38 MPH WINDS. |
| Mar 17, 8:58 PM EDT | HAIL 1 | 2 Ne Culberson, NC | REPORTED AT DICKEY ROAD MURPHY NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted.
827
WUUS54 KMRX 180041 RRA
SVRMRX
NCC039-043-TNC139-180100-
/O.NEW.KMRX.SV.W.0018.180318T0041Z-180318T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
841 PM EDT SAT MAR 17 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherokee County in southwestern North Carolina...
Southwestern Clay County in southwestern North Carolina...
Southeastern Polk County in east Tennessee...
* Until 900 PM EDT
* At 841 PM EDT, a severe thunderstorm was located near Ducktown,
moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ducktown, Copperhill, Brasstown, Culberson and Hot House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3499 8438 3501 8442 3517 8432 3499 8383
TIME...MOT...LOC 0041Z 300DEG 27KT 3506 8429
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
dhWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:14 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 17, 7:14 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Morristown TN 714 PM EDT Sat Mar 17 2018 .DISCUSSION... Scattered strong to severe showers and thunderstorms have moved into the southern plateau counties during the last hour so have increased pops to chance in southern areas next few hours with recent update. && .AVIATION... Cold front will arrive this evening with shra/tsra along and ahead of the front now through next few hours. Looks like storms will stay just north of CHA with tsra tempos highlighting gusty/variable winds. Winds will remain swly in the 8-12kts range with low end gusting favored through evening. Winds will veer nwly/nly behind front and weaken amidst persistent low clouds the remainder of the period. Included MVFR fog near daybreak Sunday at TRI given expected precipitation and lighter winds by morning. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
In the hours before
Special weather statement, Mar 17, 6:46 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHLocal storm report, Mar 17, 8:19 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 6 SSE KYLES FORD 36.49N 83.01W
03/17/2018 M1.00 INCH HAWKINS TN TRAINED SPOTTER
0750 PM HAIL CHARLESTON 35.29N 84.76W
03/17/2018 M0.75 INCH BRADLEY TN TRAINED SPOTTER
0748 PM HAIL 2 N TASSO 35.23N 84.80W
03/17/2018 M1.75 INCH BRADLEY TN TRAINED SPOTTER
0745 PM HAIL SNEEDVILLE 36.54N 83.21W
03/17/2018 E1.00 INCH HANCOCK TN PUBLIC
0740 PM FUNNEL CLOUD 1 E ETOWAH 35.33N 84.51W
03/17/2018 MCMINN TN TRAINED SPOTTER
FUNNEL CLOUD REPORTED IN EAST ETOWAH.
0735 PM HAIL 3 N MOUNT VERNON 35.45N 84.36W
03/17/2018 M1.50 INCH MONROE TN TRAINED SPOTTER
0705 PM HAIL 2 S DECATUR 35.50N 84.79W
03/17/2018 E1.75 INCH MEIGS TN PUBLIC
REPORTED BY PUBLIC. HAIL OCCURRED FOR 10
MINUTES.
0659 PM HAIL 1 E ROCKWOOD 35.87N 84.66W
03/17/2018 M0.50 INCH ROANE TN TRAINED SPOTTER
REPORTED AT 174 COUNTRY CLUB ROAD ROCKWOOD
TN.
0645 PM HAIL 3 N DUNLAP 35.41N 85.38W
03/17/2018 M0.50 INCH SEQUATCHIE TN TRAINED SPOTTER
REPORTED AT 804 OLD UNION ROAD DUNLAP TN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:02 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 43 min |
| Mar 17, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Meigs, Rhea, Roane | 49 min |
| Mar 17, 8:37 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Washington | 53 min |
| Mar 17, 8:41 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 64 min |
| Mar 17, 9:01 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Mar 17, 9:11 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 49 min |
| Mar 17, 9:29 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 46 min |
| Mar 17, 9:36 PM EDT | Special Weather Statement | MRX | Greene, Hamblen | 39 min |
| Mar 17, 9:44 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hamblen, Hawkins | 31 min |
| Mar 17, 9:51 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 54 min |
| Mar 17, 10:16 PM EDT | Special Weather Statement | MRX | Greene, Unicoi | 44 min |
| Mar 17, 10:23 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 35 min |
| Mar 17, 8:14 PM EDT | Tornado Warning | MRX | Cherokee, Clay | 46 min |
| Mar 17, 8:54 PM EDT | Severe Thunderstorm Warning | MRX | Clay | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.